Alert archive / New York / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 10, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 30, 2015, 6:36 PM EDT for Chemung County, Steuben County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 2015, 6:36 PM EDT (22:36 UTC)
- Expired
- May 30, 2015, 7:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chemung County, NY, Steuben County, NY
The radar
The Binghamton radar (KBGM), 90 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1174 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:58 PM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, May 30, 3:58 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 358 PM EDT SAT MAY 30 2015 .SYNOPSIS... A SLOW MOVING STORM SYSTEM OVER THE GREAT LAKES WILL SPREAD RAIN SHOWERS AND THUNDERSTORMS ACROSS THE AREA THROUGH EARLY TONIGHT. THIS SAME SYSTEM WILL KEEP RAIN IN THE FORECAST SUNDAY THROUGH MONDAY NIGHT, WITH WIDESPREAD RAIN EXPECTED OVER MOST OF OUR AREA. && .NEAR TERM /THROUGH SUNDAY/... RADAR SHOWS SCT SHRA AND ISLD TSRA FORMING ACRS THE MTNS OF NRN PA INTO THE FINGER LAKES AND HIGHER TERRAIN OF NE NY TO THE CATSKILLS. SPC MESOANALYSIS SITE SHOWS THAT MIXED LAYER CAPES ARE RUNNING AROUND 700 TO 1500 J/KG IN NRN PA TO C NY WITH THE HIGHEST IN NC NY. DEEP LAYER SHEAR /0-6 KM/ WAS LESS THAN 30 KNOTS BUT THE 0-3 KM BULK SHEAR WAS ARND 25 KNOTS IN C NY DROPPING TO 15 KNOTS FROM 0-1 KM. THE SHEAR PROFILES WERE LESS...FARTHER S. INSOLATION WILL CONT AS WE RISE A FEW MORE DEGREES SO MIXED LAYER CAPES SHUD TOP OUT BETWEEN 1000 AND 1700 J/KG OR SO. THERE ALSO WAS A SHORT WAVE AS PER WV IMAGERY OVER LAKE ERIE/NE PA MOVING E-NE WHICH WILL HELP FLARE UP TSRA ACVTY MORE COINCIDENT WITH THE MAXIMUM HEATING OF THE DAY. HENCE WILL CONT TO RAMP UP POPS PEAKING AT LIKELY BTWN 21Z AND 00Z AND THEN TAPER POPS DOWN SOME LATER IN THE EVENING. AS FOR SEVERE POTENTIAL...IT IS STILL MARGINAL AT THIS POINT BECAUSE THE DEEP LAYER SHEAR IS LACKING. BUT WITH APPROACHING SHRT WAVE THE DEEPER SHEAR WILL INCREASE SOME AND LEAD TO A LITTLE MORE ORGANIZATION. I WOULDN'T BE SURPRISED IF A FEW STORMS BECOME SEVERE. THE MAJORITY SHUD FALL SHORT OF SEVERE LIMITS. HAVE AN HWO AND SPS OUT TO COVER FOR AFTERNOON/EVENING. FOR LATER TONIGHT...MAINLY AFTER MIDNIGHT..COLD FRONT DROPS SOUTHWARD ACRS WRN AND NRN NY REACHING FROM ABT UCA-SYR AND DSV ROUGHLY AT 6Z AND HAMILTON-ITH-ELM AT 9Z AND TO THE WRN CATSKILLS TO NY/PA BRDR BY 12Z AND TO MSV-AVP-IPT BY 15Z AND TO THE POCONOS BY 18Z OR SO. THIS FRONT WILL BE OVERRUN BY A WARM AND MOIST FLO FROM 925 MB UP THRU 850 MB. THIS MOIST SW FLO WILL BE ASCENDING ISENTROPICALLY AND LEAD TO RAIN SPREADING N OF THE FRNT AFTER MIDNIGHT THRU SUNDAY. SO HAVE INCREASED POPS AGAIN AFTER FROPA FOR RAIN. I KEPT MENTION OF SHRA AND TSRA IN NE PA AND SULLIVAN CO NY WHERE FROPA OCCURS LATER IN THE DAY SUNDAY AND ALLOWS FOR SOME MODEST CAPE TO BUILD. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... 345 PM UPDATE... SUNDAY EVENING RAIN WILL BE POSSIBLE OVER MUCH OF THE AREA BUT THE FOCUS FOR A STEADIER, HEAVIER RAIN WILL BE FROM THE NORTHERN FINGER LAKES THROUGH CENTRAL NY. WIDESPREAD RAINFALL AMOUNTS OF AT LEAST A HALF OF AN INCH LOOK LIKELY NEAR PLACES SUCH AS PENN YAN, AUBURN, SYRACUSE, AND ROME. BY MONDAY MORNING WHILE RAIN WILL CONTINUE, THE THREAT FOR STEADIER RAIN WILL SHIFT TO ALONG I-81 AND POINTS EASTWARD. AGAIN THESE AREAS, FROM NEAR BINGHAMTON EAST, LOOK TO BE IN FOR AT LEAST A GOOD HALF OF AN INCH OF RAIN OR MORE. PWAT VALUES ARE STILL UP AROUND 1.5 INCHES THROUGH THE PERIOD, SO LOCALLY HEAVY RAIN WILL BE POSSIBLE. GIVEN SUCH DRY CONDITIONS WE CAN TAKE A LOT OF RAIN WITHOUT ANY PROBLEMS. URBAN AREAS WOULD BE MOST AT RISK FOR FLOOD ISSUES GIVEN THE SURFACE. SHOWERS MAY LINGER INTO TUESDAY MAINLY EAST OF I-81, BUT DRIER AIR WILL EVENTUALLY DRY US OUT BY AFTERNOON. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... 345 PM UPDATE... I WENT WITH WPC GUIDANCE GIVEN CURRENT CONVECTION ACROSS OUR AREA. THIS WILL TRANSLATE INTO A DRY WED/THUR, WITH CHANCES FOR STORMS INCREASING FRIDAY ESPECIALLY FROM THE NY/PA LINE SOUTH. THIS SEEMS VERY REASONABLE GIVEN LARGE SPREAD IN THE GUIDANCE. THE GFS DOES NOT PUSH OUR EARLY WEEK BOUNDARY VERY FAR SOUTH. THE RESULT WOULD BE THIS BOUNDARY SNEAKING BACK NORTH AS EARLY AS THURSDAY, BRINGING UNSETTLED WEATHER BACK TO OUR AREA. MEANWHILE THE 0Z AND 12Z EURO IS FARTHER SOUTH, AND KEEPS US DRY INTO NEXT WEEKEND. WPC GUIDANCE SEEMS LIKE A COMPROMISE WITH SHOWERS BY FRIDAY BUT ONLY ACROSS THE FAR SOUTH. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... VFR SCT-BKN CUMULUS CONTS TO EVOLVE IN THE MIXED LAYER WHICH GROWS TO BTWN 4 AND 5 KFT THIS AFTERNOON. IN ADDTN THERE WILL BE SCT TSRA FORMING SO HAVE TEMPO GROUPS ALL TAF SITES FOR THIS AFTERNOON AS THERE WILL BE TSRA ACVTY AROUND UNTIL ABT 00Z. AFTER 00Z I EXPECT VFR CONDITIONS UNDER MID TO HIGH CLOUDS UNTIL A COLD FRONT DROPS S. THIS FRONT WILL BE SHALLOW AND OVERRUN BY A MOIST SW FLO WHICH WILL LEAD TO WIDESPREAD IFR AND PATCHY MVFR CONDITIONS IN CIG WITH IFR -RA BR. I EXPECT CONDITIONS TO DROP TO MVFR AFTER FROPA AND IFR MOST TAF SITES SOON AFTER IN -RA BR AND CIG. COLD FRONT REACHES FROM ABT UCA-SYR AND DSV AT 6Z AND HAMILTON- ITH-ELM AT 9Z AND TO THE WRN CATSKILLS TO NY/PA BRDR BY 12Z AND TO MSV-AVP-IPT BY 15Z AND TO THE POCONOS BY 18Z OR SO. AFTER FROPA CONDITIONS WILL REMAIN IFR/MVFR IN -RA BR AND CIG THRU 18Z. .OUTLOOK... SUN NGT-MON...THERE'S GOOD POTENTIAL FOR RESTRICTIVE CONDS TO PERSIST...AS SHWRS LIKELY REMAIN IN THE VICINITY. TUE...LINGERING RESTRICTIONS STILL PSBL...EPCLY KBGM/KAVP. SOME IMPROVEMENT COULD OCCUR BY AFTN. WED AND THU...VFR LIKELY. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...DGM NEAR TERM...DJN/PCF SHORT TERM...HEDEN LONG TERM...HEDEN AVIATION...DJN
Hazardous weather outlook, May 30, 10:31 AM EDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1031 AM EDT SAT MAY 30 2015 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-311445- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 1031 AM EDT SAT MAY 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORMS WITH HEAVY RAIN GUSTY WINDS POSSIBLE THIS AFTERNOON AND EVENING... ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND NORTH CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA EARLY THIS AFTERNOON. THE THUNDERSTORMS WILL BECOME MORE NUMEROUS AS THE AFTERNOON PROGRESSES AND PEAK IN COVERAGE AROUND EARLY EVENING. EXPECT THE THUNDERSTORMS TO DISSIPATE AFTER SUNSET. THE THREAT FOR SEVERE WEATHER IS NOT WIDESPREAD BUT THE POTENTIAL EXISTS FOR A FEW STORMS TO HAVE HEAVY RAIN...AND STRONG POTENTIALLY DAMAGING WINDS AND SOME HAIL. MOST OF THE STORMS WILL HAVE BRIEF HEAVY RAIN AND GUSTY WINDS TO 40 MPH AND EVEN SOME SMALL HAIL. REMEMBER ALL THUNDERSTORMS HAVE LIGHTNING WHICH IS DEADLY. IF YOU ARE PLANNING OUTDOOR ACTIVITIES THIS AFTERNOON AND EVENING BE PREPARED TO TAKE SHELTHER IF STORMS THREATEN YOUR AREA. MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION... FORECASTS...AND WARNINGS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DJN
In the hours before
Special weather statement, May 30, 3:24 PM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
324 PM EDT SAT MAY 30 2015
NYZ017-018-025-044-045-055-056-302015-
ONONDAGA NY-BROOME NY-TIOGA NY-CORTLAND NY-TOMPKINS NY-CHENANGO NY-
SOUTHERN CAYUGA NY-
324 PM EDT SAT MAY 30 2015
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ONONDAGA...
NORTHEASTERN TIOGA...EASTERN TOMPKINS...CORTLAND...NORTHWESTERN
CHENANGO...SOUTHEASTERN CAYUGA AND NORTHWESTERN BROOME COUNTIES ...
* AT 323 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DRYDEN...OR 9 MILES EAST OF ITHACA...MOVING NORTHEAST AT 30
MPH.
* SMALL HAIL HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
* THIS STRONG THUNDERSTORM WILL BE NEAR...
HARFORD AROUND 330 PM EDT.
VIRGIL AND SOUTH CORTLAND AROUND 340 PM EDT.
MUNSONS CORNERS AROUND 345 PM EDT.
CORTLAND AROUND 350 PM EDT.
HOMER AND MCGRAW AROUND 355 PM EDT.
SOLON...EAST HOMER AND EAST FREETOWN AROUND 400 PM EDT.
TRUXTON AROUND 410 PM EDT.
CUYLER AND TAYLOR AROUND 415 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4280 7589 4273 7589 4273 7580 4259 7562
4227 7628 4249 7651 4290 7603
TIME...MOT...LOC 1923Z 231DEG 26KT 4245 7633
PCFSpecial weather statement, May 30, 6:19 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
619 PM EDT SAT MAY 30 2015
NYZ022-023-302300-
SCHUYLER NY-STEUBEN NY-
619 PM EDT SAT MAY 30 2015
...STRONG THUNDERSTORMS WILL AFFECT STEUBEN AND SOUTHWESTERN SCHUYLER
COUNTIES ...
* AT 619 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR JASPER...OR 19 MILES SOUTHEAST OF HORNELL...MOVING EAST AT 30
MPH.
* WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
* THIS STRONG THUNDERSTORM WILL BE NEAR...
WOODHULL AROUND 630 PM EDT.
CAMERON AROUND 635 PM EDT.
ADDISON AND THURSTON AROUND 650 PM EDT.
CAMPBELL...LINDLEY AND GANG MILLS AROUND 655 PM EDT.
CORNING...PAINTED POST AND HORNBY AROUND 700 PM EDT.
LAT...LON 4247 7702 4203 7696 4200 7697 4200 7758
4241 7759
TIME...MOT...LOC 2219Z 253DEG 25KT 4207 7750
PCFThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 3:24 PM EDT | Special Weather Statement | BGM | Cortland | 51 min |
| May 30, 6:19 PM EDT | Special Weather Statement | BGM | Steuben | 41 min |
| May 30, 7:32 PM EDT | Special Weather Statement | BGM | Cayuga, Madison, Onondaga, Seneca | 88 min |
| May 30, 7:55 PM EDT | Special Weather Statement | BGM | Chemung | 65 min |
Nearby
Severe Thunderstorm Warnings in New York, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.